Case Studies In Small Animal

Cardiovascular Medicine

Home Up

Comparison Case Comparison Case 2

Case 15

This dog has a supraventricular tachycardia (SVT) with a heart rate of approximately 300 beats/minute. The characteristics of an SVT that are present include an extremely steady rate (i.e., the interval between the QRS complexes is exactly the same from beat to beat) and a QRS complex that is narrow and normal in appearance. Supraventricular depolarizations travel to the ventricles through both bundle branches which spread the depolarization wave quickly to both ventricles in an organized fashion. Consequently, the QRS complexes look just like they would if the beat was generated by the sinus node. The tachycardia theoretically could be originating from the sinus node, the atrial myocardium, or the AV junction. Although dogs can attain a sinus rate of 300 beats/minute briefly when extremely excited or agitated, this rate cannot usually be maintained for any length of time. Although one theoretical rule-out for the tachycardia is an increase in sinus rate due to some type of hypovolemic shock, the sinus rate does not achieve a rate this high under that type of circumstance. Consequently, a sinus tachycardia can be discounted in this dog. Atrial myocardium is an ectopic site for spontaneous depolarization since atrial myocardium does not normally possess the property of automaticity (it cannot depolarize on its own). For atrial myocardium to achieve the property of automaticity, disease must be present. The AV node/bundle of His region (i.e., the AV junction) normally only depolarizes at a rate of 40 to 65 beats/minute in the dog. For it to achieve a rate of 300 beats/minute would require disease of this region. Consequently, disease of the atrial myocardium or AV node/bundle of His region must be present in this dog. It is largely academic to distinguish an atrial tachycardia from a junctional (nodal) tachycardia since they are treated identically. Consequently, this type of tachycardia is generally placed under the heading of a supraventricular tachycardia unless an absolute region of disease can be identified. Most supraventricular tachycardias are due to reentry. The reentrant pathway may use both atrial myocardium and the AV nodal region. Because the same pathway is used to generate each beat, the rhythm is extremely regular in most cases.

   

Numerous physical and hemodynamic maneuvers have been described for acute termination of a supraventricular tachycardia. One of the more common methods listed in the veterinary literature is ocular pressure. Ocular pressure increases vagal tone to the heart (mostly to the atrial myocardium and AV node) and can stop an SVT. In our hands, however, this maneuver commonly fails. Pharmacologically, alpha agonists can be administered intravenously to cause an increase in blood pressure to cause a reflex increase in vagal tone. The cholinesterase inhibitor, edrophonium (Tensilon) can also be used to increase vagal tone. We prefer a precordial blow. This is delivered by placing the dog on its right side and felling for the left apex beat. A fist is then used to strike this area. This delivers about a 5 joule "shock" to the myocardium, often eliciting a premature ventricular complex. This can break up a reentrant circuit and restore sinus rhythm.  This may occur for only 1 or 2 beats. At other times the SVT may not return.

Antiarrhythmic drugs can be used for acute and long-term management of SVT. Three classes of drugs are used - the digitalis glycosides, the beta adrenergic blocking agents, and the calcium channel blocking drugs (specifically the phenylalkylamines [verapamil] and the benzothiazepines [diltiazem]). For acute termination of the arrhythmia the beta and calcium channel blockers are preferred. The beta blockers and verapamil both have the potential of producing clinically significant negative inotropic effects. Diltiazem has less potential to do this and so is generally preferred.

Mac had no history of cardiac disease. He was treated initially with diltiazem at a dose of 0.15 mg/kg administered over 3 minutes intravenously. 2226752.jpg (44288 bytes)

The first trace was taken 20 seconds after the diltiazem had been administered. It shows mostly atrial bigeminy with most sinus beats followed by one premature beat (except for the third sinus beat which is followed by two premature complexes).. The second trace was recorded one minute later. The dog is now in sinus rhythm with a heart rate of 150 beats/minute.

Mac stayed in the ICU that night with a continuous ECG monitor, He had supraventricular and ventricular premature complexes through the night but his SVT did not recur. He underwent extensive testing the following day. His blood work was unremarkable. His thoracic radiographs revealed a moderate amount of pleural effusion. The cause of this was never determined and most of it resolved on its own. An echocardiogram was normal. It was determined that he did have systemic hypertension, presumably secondary to his glomerular disease. He was started on a relatively low dose of diltiazem (30 mg every 12 hours PO) and never had a recurrence of his SVT.

Mac continued to return to the VMTH over the next 3 years to see various clinicians, primarily in the Internal Medicine Service. He was eventually weaned off his diltiazem, again with no recurrence of the SVT. His renal disease gradually worsened. Finally, he presented with a fever and anorexia and vomiting which turned out to be due to thromboembolism of his mesenteric arteries and acute bowel necrosis. The thromboembolism was most likely secondary to a decrease in antithrombin III concentration which was theoretically lost through the glomeruli. At the postmortem examination, the pathologists also thought that he had endocarditis of his mitral valve. This was not confirmed histologically. If it was present, it makes one wonder if this was somehow related to his arrhythmia.

 

Mark D. Kittleson, D.V.M., Ph.D. All rights reserved.